Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 369, NWS North Platte, NE

July 24, 2008Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 24, 2008, 3:34 PM MDT for Cherry County, Nebraska. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2008, 3:34 PM MDT (21:34 UTC)
Expired
Jul 24, 2008, 4:30 PM MDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Cherry County, NE

The radar

The North Platte radar (KLNX), 123 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:35 PM MDTHAIL 1.7513 E Gordon, NEHAIL WENT THROUGH LAWN CHAIRS.
Jul 24, 3:40 PM MDTHAIL 1.2516 Sw Merriman, NEDAMAGE REPORTED TO GARDEN WITH HAIL DRIFTS 3 INCHES HIGH.
Jul 24, 3:55 PM MDTTSTM WND GST 6022 S Merriman, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 2:04 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 242134
SVRLBF
NEC031-242230-
/O.NEW.KLBF.SV.W.0369.080724T2134Z-080724T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM MDT THU JUL 24 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 430 PM MDT

* AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES EAST OF ROCK HILL...OR 18 MILES SOUTHEAST
  OF GORDON...AND MOVING EAST AT 14 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD BY 405 PM MDT...
  HIGHWAY 61 CROSSING THE SNAKE RIVER BY 410 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL NEBRASKA.

THIS WARNING REPLACES THE WARNING PREVIOUSLY ISSUED FOR NORTHWEST 
CHERRY COUNTY.

LAT...LON 4278 10102 4233 10167 4259 10207 4260 10206
      4278 10207 4292 10201
TIME...MOT...LOC 2133Z 279DEG 12KT 4267 10187

$$

SPRINGER
1 follow-up statement
000 
WWUS53 KLBF 242157
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
457 PM CDT THU JUL 24 2008

NEC031-242230-
/O.CON.KLBF.SV.W.0369.000000T0000Z-080724T2230Z/
CHERRY NE-
357 PM MDT THU JUL 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR WEST CENTRAL CHERRY COUNTY...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR HIGHWAY 61 CROSSING THE SNAKE RIVER...OR 28 MILES
SOUTHEAST OF GORDON...MOVING SOUTHEAST AT 23 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHEAST OF ROUND LAKE BY 430 PM MDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL NEBRASKA.

LAT...LON 4278 10102 4233 10167 4259 10207 4260 10206
      4278 10207 4292 10201
TIME...MOT...LOC 2157Z 293DEG 20KT 4262 10171

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:10 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 24, 2:10 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT THU JUL 24 2008

.SYNOPSIS...
    AT 18Z...SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED  OVER
NORTH CENTRAL KANSAS AND SOUTHEAST COLORADO WITH A QUASI-STATIONARY
FRONT DRAPED ALONG THE FRONT RANGE THROUGH THOSE LOWS AND ACROSS
NORTHERN KANSAS AND SOUTHERN MISSOURI. THERE WAS ALSO WEAKER LOW
PRESSURE CENTERED OVER NORTH CENTRAL SOUTH DAKOTA AND CENTRAL
WYOMING WITH A FRONT STRETCHED FROM WESTERN MONTANA...ACROSS CENTRAL
WYOMING TO NORTH CENTRAL SOUTH DAKOTA. THERE WERE SOME SECONDARY
BOUNDARIES OVER CENTRAL TO SOUTH CENTRAL NEBRASKA AND NORTHEAST TO
NORTHWEST NEBRASKA. SATELLITE DERIVED PRODUCT IMAGERY SHOWED THE
35MM PLUS PRECIPITABLE WATER PLUME FROM KANSAS AND SOUTH CENTRAL
NEBRASKA...ACROSS EASTERN NEBRASKA AND ACROSS SOUTHERN SOUTH DAKOTA.
THIS WAS ALSO THE AXIS OF MAXIMUM INSTABILITY. THE WSR-88 AND
NETWORK WIND PROFILERS ALSO SHOWED A TROUGH AT 750M FROM NORTHEAST
NEBRASKA THROUGH SOUTH CENTRAL NEBRASKA TO SOUTHWEST KANSAS.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY.
    THE SHORT RANGE SIMULATIONS INDICATE THAT THE MOST UNSTABLE
CONDITIONS WILL BE ALONG AND EAST OF U.S. HIGHWAY 83. WITH SURFACE
BOUNDARIES INDICATED ACROSS NORTHERN NEBRASKA AND ALONG THE
NEBRASKA-KANSAS STATE LINE...IT IS DIFFICULT TO ISOLATE AN AREA OF
FAVORED CONDITIONS FOR CONVECTIVE INITIATION. WITH THOSE LOCATIONS
IN MIND...IT APPEARS THAT CENTRAL AND NORTH CENTRAL NEBRASKA WOULD
BE THE AREAS FAVORED FOR SEVERE THUNDERSTORM DEVELOPMENT.
    FRIDAY AND SATURDAY WILL HAVE SIMILAR SITUATIONS...THOUGH THERE
IS CONSIDERABLE UNCERTAINTY REGARDING THE LOCATION OF BOUNDARIES
AND...CONSEQUENTIALLY...THE LOCATIONS OF CONVECTIVE INITIATION.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.
    SPAGHETTI PLOTS INDICATE RIDGING TO CONTINUE ACROSS THE CENTRAL
PLAINS...WITH UPPER LOW PRESSURE SPINNING NORTH OF THE GREAT LAKES
AND OFF THE COAST OF BRITISH COLUMBIA. OPERATIONAL GFS SEEMS TO BE
IN DECENT AGREEMENT WITH THE GFS ENSEMBLE MEMBERS...SO LEANED
HEAVILY TOWARD THE GFS OPERATIONAL FOR THE EXTENDED.
    STILL APPEARS SURFACE HIGH PRESSURE NOSES INTO THE AREA FROM THE
GREAT LAKES REGION LATER SUNDAY INTO THE MID PART OF NEXT WEEK. THIS
INTERN SETS UP THE QUASI STATIONARY BOUNDARY FROM WESTERN SOUTH
DAKOTA INTO WESTERN NEBRASKA AND THEN DOWN INTO KANSAS. SUBTLE WAVES
WILL CONTINUE TO SLIDE SOUTHEAST AND INTERACT WITH THE BOUNDARY
CREATING A FAVORABLE ENVIRONMENT FOR AFTERNOON AND OVERNIGHT
CONVECTION. AREAL COVERAGE WILL REMAIN SCATTERED...HOWEVER...MODELS
HAVE BEEN SIGNALING A MORE ORGANIZED MCS TO DEVELOP SATURDAY NIGHT
ACROSS SOUTHERN SOUTH DAKOTA AND NORTHERN NEBRASKA.
    TEMPERATURES WILL BE WARMEST OVER SOUTHWEST NEBRASKA...WITH A
BIT COOLER TEMPERATURES ACROSS NORTHEAST PARTS OF THE AREA IN CLOSER
PROXIMITY TO THE SURFACE HIGH IN THE GREAT LAKES REGION. &&
&&

.AVIATION...
    MOISTURE POOLING ACROSS NORTH CENTRAL NEBRASKA HAS KEPT MVFR
CIGS IN PLACE UNDER DISSIPATING STRATUS DECK THIS AFTERNOON. THESE
CIGS MAY STAY IN THE MVFR CATEGORY THROUGH THE REMAINDER OF THE
AFTERNOON OR UNTIL CONVECTION MOVING FROM NORTHERN SANDHILLS HELP TO
SCOUR IT OUT. THIS CONVECTION WILL BE THE MAIN CONCERN FOR LIGHT
AIRCRAFT THROUGH THE EVENING AND POSSIBLY EARLY MORNING HOURS. CIGS
AND VSBYS COULD BE AFFECTED AND DROPPED TO NEAR IFR CONDITIONS IN
HEAVY RAIN. MFVR CONDITIONS MAY ALSO BECOME MORE WIDESPREAD BEHIND
THE CONVECTION AS RESIDUAL MOISTURE FROM RAINFALL AND EASTERLY LLVL
FLOW PRODUCED A LIGHT LAYER OF FOG.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER/TAYLOR/13
Hazardous weather outlook, Jul 24, 2:26 PM MDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT THU JUL 24 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-252030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
326 PM CDT THU JUL 24 2008 /226 PM MDT THU JUL 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

STRONG TO MODERATE INSTABILITY IN PLACE ACROSS MUCH OF WESTERN AND
NORTH CENTRAL NEBRASKA WILL LEAD TO THUNDERSTORM DEVELOPMENT
THIS EVENING AND INTO THE OVERNIGHT HOURS. THE MAIN AREA OF
CONCERN FOR SEVERE THUNDERSTORM DEVELOPMENT THROUGH MID EVENING
WILL BE ALONG AND NORTH OF HIGHWAY 2...WHERE LARGE HAIL AND
DAMAGING WIND GUSTS OVER 60 MPH WILL BE POSSIBLE.

OTHER STORMS MAY FORM OVER THE HIGHER TERRAIN OF COLORADO AND MOVE
INTO SOUTHWEST NEBRASKA THIS EVENING. INSTABILITY AND MOISTURE
ARE SOMEWHAT MORE LIMITED ACROSS THIS AREA AND SEVERE
WEATHER...ALTHOUGH POSSIBLE...IS NOT AS FAVORABLE.

DURING THE LATE NIGHT AND EARLY MORNING HOURS ADDITIONAL
THUNDERSTORMS MAY DROP OUT OF THE DAKOTAS INTO NORTHERN AND
CENTRAL NEBRASKA...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE ACTIVE WEATHER PATTERN IS EXPECTED TO PERSIST THROUGH THE
WEEKEND WITH A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT BOTH
FRIDAY AND SATURDAY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS
WITH STORMS THAT DEVELOP. THE AREA OF CONCERN ON FRIDAY WILL BE
SOUTH OF HIGHWAY 2. A STATIONARY BOUNDARY WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT ON SATURDAY AND SUNDAY. AT THIS TIME THE
AREA OF CONCERN IS OVER SOUTHWEST NEBRASKA...ALONG AND SOUTH OF
INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED THIS EVENING OVER PORTIONS OF
NORTHERN NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Jul 24, 2:58 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             15 WSW MERRIMAN         42.84N 101.97W
07/24/2008  E0.88 INCH       CHERRY             NE   PUBLIC

&&

CARMEL
Local storm report, Jul 24, 2:59 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             6 N GORDON              42.89N 102.20W
07/24/2008  M1.00 INCH       SHERIDAN           NE   CO-OP OBSERVER

&&

CARMEL
Local storm report, Jul 24, 3:14 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
414 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             MERRIMAN                42.92N 101.70W
07/24/2008  E0.75 INCH       CHERRY             NE   PUBLIC

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:38 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan52 min
Jul 23, 7:18 PM MDTSevere Thunderstorm WarningLBFCherry57 min
Jul 24, 2:11 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan49 min
Jul 24, 2:58 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan47 min
Jul 24, 4:04 PM MDTTornado WarningLBFCherry26 min
Jul 24, 4:25 PM MDTTornado WarningLBFCherry35 min
Jul 24, 4:28 PM MDTSevere Thunderstorm WarningLBFCherry62 min
Jul 24, 4:59 PM MDTTornado WarningLBFCherry31 min
Jul 24, 5:03 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker57 min
Jul 24, 5:45 PM MDTSevere Thunderstorm WarningLBFCherry, Thomas60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.